Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Bismarck, ND

May 25, 2023McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2023, 7:50 PM CDT for McKenzie County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2023, 7:50 PM CDT (00:50 UTC)
Expired
May 25, 2023, 8:30 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 212 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:57 PM CDTHAIL 1.258 E Sather Dam, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KBIS 260050
SVRBIS
NDC053-260130-
/O.NEW.KBIS.SV.W.0013.230526T0050Z-230526T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
750 PM CDT Thu May 25 2023

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western McKenzie County in northwestern North Dakota...

* Until 830 PM CDT.

* At 750 PM CDT, a severe thunderstorm was located 13 miles south of
  Alexander, or 21 miles east of Sidney, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alexander, Cartwright, Sather Dam and Charbonneau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4781 10405 4785 10404 4798 10368 4755 10348
      4742 10373 4772 10405
TIME...MOT...LOC 0050Z 144DEG 21KT 4765 10372 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHILD
1 follow-up statement
415 
WWUS53 KBIS 260055
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
755 PM CDT Thu May 25 2023

NDC053-260130-
/O.CON.KBIS.SV.W.0013.000000T0000Z-230526T0130Z/
McKenzie ND-
755 PM CDT Thu May 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN MCKENZIE COUNTY...

At 755 PM CDT, a severe thunderstorm was located 12 miles southwest
of Alexander, or 19 miles east of Sidney, moving northwest at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Alexander, Cartwright, Sather Dam and Charbonneau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4781 10405 4785 10404 4798 10368 4755 10348
      4742 10373 4772 10405
TIME...MOT...LOC 0055Z 144DEG 21KT 4767 10375 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:05 PM CDT, 45 minutes earlier.

Area forecast discussion, May 25, 7:05 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
705 PM CDT Thu May 25 2023

.UPDATE...
Issued at 704 PM CDT Thu May 25 2023

Scattered thunderstorms have developed along a surface trough that
extends from near Baker, MT to New Town to Portal. The placement of
the trough and storms is slightly farther east than consensus
guidance had previously indicated, but recent runs of the HRRR seem
to be capturing this shift. The 1800 UTC NAMnest correctly had the
trough and storms farther east, but also included a cluster of
storms along the ND/MT border north of the Missouri River that never
materialized. A couple of storms have briefly pulsed to near severe
levels, but the lack of strong effective shear and a messy,
multicellular mode should continue to inhibit a longer duration
severe threat with any given storm.

Stronger mid to upper level forcing ejecting north off the Black
Hills is producing more robust convection over southeast Montana and
northeast Wyoming. As this forcing moves north, it will likely help
sustain convective activity across western North Dakota through the
evening, and possibly shift it slightly back to the west as it takes
over as the primary forcing mechanism. The environment is expected
to remain supportive of only marginally severe storms at worst. The
greatest hazard could be heavy rain, especially with the increased
risk for training convection given storm motions parallel to the
surface boundary. MRMS has already estimated as high as 2 inches of
rain east of Watford City.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 326 PM CDT Thu May 25 2023

Showers and thunderstorms, mainly across western North Dakota,
highlight the short term period.

This afternoon, an upper high was centered over northern
Minnesota, with ridging extending up into the Canadian Prairies.
Upstream troughing was centered over the western CONUS, with a
closed low over eastern Oregon, and sharp south-southwest flow
aloft over the forecast area. At the surface, a cold front was
analyzed north- south over far western North Dakota, with a trough
extending north into eastern Saskatchewan. Windy southeast winds
continue this afternoon from strong southerly low-level flow and a
modest pressure gradient with a broad surface high centered well
to our east.

As a shortwave moves across the surface trough and frontal
boundary, convection is expected to continue developing in eastern
Montana and western North Dakota through the rest of the afternoon
and the evening. With strong southerly flow aloft, storms will be
moving almost straight north. The environment is most supportive
of a strong to severe storm right along the state line, with SPC
mesoanalysis advertising 1000-1500 J/kg of MLCAPE and up to 30
knots of 0-6km shear right in this corridor, before shear quickly
decreases to the east further into North Dakota. CAMs have been
moderately consistent in developing convection more vigorously in
the upcoming couple of hours, with satellite showing towers
building in far western North Dakota. Given the environment, main
concerns with any strong to severe storm would be hail to the
size of quarters and wind gusts up to 60 mph, but with abnormally
high PWATs, heavy rain is also a hazard. Storm motions are
expected to be a bit higher than they have been the past few days,
but will still have to keep an eye out for training storms and
potentially locally high rainfall amounts.

Precipitation chances are expected to stay limited to western and
maybe into far north central North Dakota this evening through the
night. Breezy southeast winds will continue through the night and
help keep lows mild, in the upper 50s to lower 60s.

A similar day is expected on Friday as the upper air pattern stays
consistent and there is not much movement on surface features. The
expectation is for a break in shower/thunderstorm activity through
the morning and into the afternoon before chances increase again
late afternoon and through the evening, expanding west to east,
although chances stay very low in our eastern counties. The
environment is similar as well, with generally 1000 J/kg of
instability and weak shear. The area at risk of a few strong to
severe storms is again across western North Dakota. Highs will be
in the upper 70s to lower 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 326 PM CDT Thu May 25 2023

Warm and unsettled weather is expected through the holiday weekend
and into next work week.

The general expectation from ensemble members is for the upper high
to slide east over the Great Lakes region on Saturday, while
troughing continues to extend south to be based over the Nevada/Utah
region. Southwest flow aloft over the Dakotas supports an active
pattern. Slightly more substantial waves are expected on Saturday
and Sunday, with blended guidance producing widespread 60 to 70%
chances of showers and thunderstorms across much of western and
parts of central North Dakota during the afternoon and evening
hours both days.

CSU machine learning probabilities continue to highlight Saturday
with the highest potential for severe thunderstorms, with the focus
on southwest North Dakota for severe hail. There are some
differences among deterministic guidance, but the consensus is for
1000-2000 J/kg of MLCAPE, with 0-6 km shear forecast around 20-30
knots. Highest PoPs are consistently in the west and north
central, decreasing to the east.

The upper air pattern looks to become more diffuse later in the
weekend and into next week, as some ensemble members tilt the trough
positive and even close off a low over California, leading to
flow aloft over the Dakotas becoming weaker and a bit more zonal
upstream of persisting ridging over the eastern CONUS. More
confidence exists in a general active pattern and warmer than
normal temperatures, with low predictability in precipitation
chances next week. The general expectation is for chances for
showers and thunderstorms to be highest in the afternoon and
evening, decreasing late at night and through the morning before
increasing again the next day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 704 PM CDT Thu May 25 2023

Scattered thunderstorms will continue across far western North
Dakota this evening. The storms are likely to remain west of KDIK,
but could move over KXWA later this evening. Ceilings are likely to
remain VFR under any storm, but visibility could drop as low as IFR.
The strongest storms may produce gusty, erratic winds, and small
hail. Most terminals will see southerly winds continue around 15
kts through the forecast period, becoming slightly higher and gusty
Friday afternoon. Another round of thunderstorms could begin
developing across western North Dakota Friday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hollan
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...Hollan
Hazardous weather outlook, May 25, 7:18 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
718 PM CDT Thu May 25 2023

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-270030-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
718 PM CDT Thu May 25 2023 /618 PM MDT Thu May 25 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight. The
main expected hazards are hail up to 1 inch in diameter, wind
gusts up to 60 mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms with the threat of locally heavy
rainfall remain in the forecast through the holiday weekend. A
few storms may be strong to severe Friday afternoon through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report hail of any size, wind damage or winds
over 50 mph, and any flooding.

NDZ004-005-012-013-020-022-023-025-034>037-042-045>048-050-051-
270030-
Bottineau-Rolette-McHenry-Pierce-Oliver-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
718 PM CDT Thu May 25 2023 /618 PM MDT Thu May 25 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong southerly winds are possible Friday and Saturday.

Chances for thunderstorms with the threat of locally heavy
rainfall remain in the forecast Friday through the holiday
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, May 25, 5:48 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
548 PM CDT Thu May 25 2023

NDZ017-252315-
McKenzie ND-
548 PM CDT Thu May 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
MCKENZIE COUNTY THROUGH 615 PM CDT...

At 548 PM CDT, a strong thunderstorm was located 7 miles east of
Watford City, moving north at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4770 10305 4770 10319 4799 10324 4797 10290
TIME...MOT...LOC 2248Z 189DEG 14KT 4781 10310

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SCHILD
Special weather statement, May 25, 6:23 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
623 PM CDT Thu May 25 2023

NDZ017-260000-
McKenzie ND-
623 PM CDT Thu May 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
MCKENZIE COUNTY THROUGH 700 PM CDT...

At 623 PM CDT, a strong thunderstorm was located 7 miles northeast of
Watford City, moving north at 15 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
McKenzie County east and north of Watford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4775 10304 4773 10320 4795 10329 4798 10303
TIME...MOT...LOC 2323Z 168DEG 12KT 4787 10316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SCHILD
Special weather statement, May 25, 6:41 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
541 PM MDT Thu May 25 2023

NDZ031-032-260015-
Golden Valley ND-Billings ND-
541 PM MDT Thu May 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN GOLDEN
VALLEY AND WEST CENTRAL BILLINGS COUNTIES THROUGH 615 PM MDT...

At 541 PM MDT, a strong thunderstorm was located 8 miles northeast of
Sentinel Butte, or 15 miles east of Beach, moving north at 20 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Golden
Valley and west central Billings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4689 10359 4689 10374 4714 10391 4718 10359
TIME...MOT...LOC 2341Z 170DEG 18KT 4698 10369

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SCHILD
Special weather statement, May 25, 7:24 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
724 PM CDT Thu May 25 2023

NDZ017-260100-
McKenzie ND-
724 PM CDT Thu May 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
MCKENZIE COUNTY THROUGH 800 PM CDT...

At 724 PM CDT, a strong thunderstorm was located 12 miles southwest
of Arnegard, or 17 miles southwest of Watford City, moving north at
15 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
McKenzie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4755 10351 4754 10361 4777 10377 4779 10350
TIME...MOT...LOC 0024Z 174DEG 14KT 4765 10359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SCHILD
Local storm report, May 25, 7:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             6 NE SENTINEL BUTTE     46.98N 103.74W
05/25/2023  E1.00 INCH       GOLDEN VALLEY      ND   TRAINED SPOTTER

            HAIL LASTED 15 MINUTES, WITH 0.56 INCHES OF
            RAIN. REPORT VIA SOCIAL MEDIA.

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:20 PM CDTSevere Thunderstorm WarningBISWilliams40 min
May 25, 7:24 PM CDTSpecial Weather StatementBISMcKenzie36 min
May 25, 7:58 PM CDTSevere Thunderstorm WarningBISWilliams47 min
May 25, 8:28 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams47 min
May 25, 8:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams29 min
May 26, 3:33 PM CDTSpecial Weather StatementBISMountrail27 min
May 26, 3:51 PM CDTSpecial Weather StatementBISMountrail24 min
May 26, 4:22 PM CDTSpecial Weather StatementBISWard23 min
May 26, 4:46 PM CDTSpecial Weather StatementBISGolden Valley29 min
May 26, 4:50 PM CDTSpecial Weather StatementBISMcKenzie25 min
May 26, 4:53 PM CDTSpecial Weather StatementBISBillings37 min
May 26, 5:01 PM CDTSpecial Weather StatementBISDunn29 min
May 26, 5:03 PM CDTSpecial Weather StatementBISWard27 min
May 26, 5:56 PM CDTSpecial Weather StatementBISWard34 min
May 26, 5:59 PM CDTSpecial Weather StatementBISMcKenzie31 min
May 26, 6:15 PM CDTAreal Flood AdvisoryBISDunn3 hr
May 26, 6:29 PM CDTSpecial Weather StatementBISMcKenzie31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.